Ipecac-induced myopathy simulating dermatomyositis

Harvey S. Bennett, Alfred J. Spiro, Michael A. Pollack, Preston Zucker

Research output: Contribution to journalArticle

43 Scopus citations

Abstract

We studied a young woman with an eating disorder. To induce vomiting, she took syrup of ipecac daily for 2 years, and then developed insidious, progressive muscle weakness. Skin findings were similar to those of dermatomyositis. Muscle biopsy, however, was similar to experimental emetine myopathy and lacked inflammatory features. Upon cessation of ipecac abuse, strength returned. We believe that this patient had ipecac-induced muscle weakness.

Original languageEnglish (US)
Pages (from-to)91-94
Number of pages4
JournalNeurology
Volume32
Issue number1
DOIs
StatePublished - Jan 1982

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Ipecac-induced myopathy simulating dermatomyositis'. Together they form a unique fingerprint.

  • Cite this

    Bennett, H. S., Spiro, A. J., Pollack, M. A., & Zucker, P. (1982). Ipecac-induced myopathy simulating dermatomyositis. Neurology, 32(1), 91-94. https://doi.org/10.1212/wnl.32.1.91